Alert archive / New Jersey / Coastal Flood Advisories in 2018

Coastal Flood Advisory 29, NWS Philadelphia/Mount Holly

September 10, 2018Camden County, Gloucester County, Salem County, New Jersey; Delaware County, Philadelphia County, Pennsylvania; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this coastal flood advisory at Sep 10, 2018, 4:08 PM EDT for Camden County, Gloucester County, Salem County, New Jersey; Delaware County, Philadelphia County, Pennsylvania; New Castle County, Delaware. It took effect at Sep 10, 2018, 10:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2018, 4:08 PM EDT (20:08 UTC)
In effect from
Sep 10, 2018, 10:00 PM EDT
Expired
Sep 11, 2018, 4:40 AM EDT
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Camden County, NJ, Gloucester County, NJ, Salem County, NJ, Delaware County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 76 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood advisory went out at Sep 10, 3:58 PM EDT, 10 minutes earlier.

Area forecast discussion, Sep 10, 3:58 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
358 PM EDT Mon Sep 10 2018

.SYNOPSIS...
The remnants of Tropical Cyclone Gordon will continue to lift north
and weaken across the eastern Great Lake region. A warm front will
continue pushing northward across the area through tonight and into
Tuesday. This boundary will stall and linger in the region through
mid-week. High pressure begins building in from the north and
east by the middle of the week. Impacts from Hurricane Florence are
possible by the end of the week and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Warm air advection has been a bit slower to take effect across
much of our area. Consequently, we haven't seen much in the way
of shower development across our region. Expect coverage of
convection to become even more limited as we go into the evening
with loss of diurnal heating what instability there is will
become even more limited. Thus, have trended PoPs down
especially through the evening hours. With the window for heavy
rain diminishing, have cancelled the flood watch. However,
flooding concerns remain with tidal flooding (see discussion
below), but fresh water flooding threat should be limited.

The cold front will continue to advance eastward overnight, but
should still stay west of the area through the overnight hours.

The continued warm air advection and persistent cloud cover
should limit radiational cooling, keeping temperatures in the
60s and 70s across the area.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The cold front is expected to move into our area during the day
tomorrow. A band of rain is expected to develop ahead of the
front, and could stay over our area through the day as the front
will slow and eventually stall.

Thanks to continued moisture advection, dew points will once
again be in the 70s ahead of this front. That, combined with
temperatures in the 80s will mean across the coastal plains we
could see heat index values once again in the 90s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
By late Tuesday, the shortwave trough associated with the remnants of
TC Gordon is expected to be ejecting northeastward away from New
England. As this feature continues moving away from the region,
upper ridging begins building across much of the eastern US. The
evolution of this synoptic pattern will play a critical role in the
ultimate track of Hurricane Florence as it approaches the East
Coast, potentially making landfall in the Carolinas, as well as any
potential impacts Florence may have across our area.

At the beginning of the period, the remnants of the warm front
pushing northward today will be stalled across our area from
northeast to southwest as a somewhat diffuse baroclinic zone. This
boundary feature will remain a focusing mechanism for scattered
showers and thunderstorms through the middle of the week as some
vort maxes and shortwaves pass across the region. Abundant tropical
moisture will remain in place under southeasterly flow with PWATs be
on the order of 2" or more, so any convection that does develop will
likely produce heavy rainfall. The boundary is expected to dissipate
as weak high pressure begins building in across the northeastern US
by mid-week. With the persistent southeasterly flow in place through
much of the week, temperatures will remain a few degrees above
normal with highs in the low to mid 80s and lows around 70 through
the end of the week. Dewpoints will range from the upper 60s to low
70s so the air will still feel muggy and humid.

Hurricane Florence is forecast to be making its approach to the East
Coast by Wednesday into Thursday. The current NHC forecast brings
Florence ashore in the Carolinas by late Thursday as a major
hurricane. There still remains quite a bit of uncertainty as to if
and exactly where and when it will make landfall, but these details
will need to become more clear to being determining impacts to our
area, if any at all. Nevertheless, potential for Tropical Storm
Conditions will be mentioned in the forecast Thursday night and
Friday for areas in the lower half of our Delmarva counties per
NHC's forecast track and wind probabilities. As of the current
forecast, it appears the most probable threat to our CWA, if any,
would be the potential for heavy, flooding rainfall after Florence
moves ashore and stalls somewhere in the Mid-Atlantic or
southeastern US. Again, this is conditional to the exact location of
Florence's track after landfall, which remains uncertain at this
time. Regardless of the exact track or potential impacts to the
sensible weather in our area, Florence will cause large swells to
reach our marine zones resulting in increased wave action, high
surf, and dangerous rip currents as well as the potential for more
coastal flooding by late Wednesday. Continue to monitor the NHC's
website for the latest forecast and information on Hurricane
Florence.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...We should see ceilings and visibilities gradually
improve overnight, but the exact timing of this improvement is
uncertain. Easterly winds are expected to diminish, and the
wind direction should become variable shifting to southeasterly
and eventually southerly overnight.

Tomorrow...Once ceilings improve to VFR, likely by 18Z, if not
earlier, expect predominantly VFR conditions. There is a chance
for showers and thunderstorms, primarily along the Delaware
Valley (KILG, KPHL, KPNE, KTTN) and eastward. With any showers
and storms, temporary reductions to MVFR are possible. However,
the chance of this directly affecting any one TAF site is too
low to include in the TAFs at this time.

Outlook...
Wednesday...Generally VFR, but MVFR conditions are possible in
scattered showers and thunderstorms. Winds will be out of the
northeast/east around 5-10 knots.

Thursday through Saturday...Generally VFR, but MVFR conditions
are possible in scattered showers and thunderstorms. Winds will
be out of the northeast/east around 5-15 knots. Impacts from
Hurricane Florence are possible during this time.

&&

.MARINE...
Winds have diminished on all the waters. Thus, the gale warning
has been cancelled. A Small craft advisory will continue on the
coastal waters for the next several days. Winds will continue to
diminish overnight, but seas are expected to stay elevated.

On the Delaware Bay...winds and waves should stay below SCA
criteria tonight and tomorrow.

Outlook...
Wednesday through Saturday...seas should remain elevated on the
coastal waters through most if not all of this period. There is
a small chance (less than 20 percent) for tropical storm force
winds primarily for the Delaware Coastal waters.

&&

.TIDES/COASTAL FLOODING...
Coastal flooding is expected for at least one more high tide
cycle. Although the tides are slowly decreasing, consecutive
high tide cycles of flooding, and rainfall are further
exacerbating coastal flooding issues. Water will have little
chance to drain out of back bays in between the high tide
cycles, so flooding issues could be exacerbated with subsequent
high tide cycles. This is also known as tidal piling.

&&

.EQUIPMENT...
The KDOX radar remains inoperable until further notice. Water
damage to the radar transmitter and product generator is still
being assessed. Due to the unknown extent of the damage, there
is no estimated time for the radar's return to service.

The ASOS (automated surface observing system) at KILG (Wilmington,
DE) took a lightning strike Friday evening. Some of the data
appears to have now returned, however full restoration is not
expected until sometime on Monday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory from 1 AM to 5 AM EDT Tuesday for
     PAZ070-071.
     Coastal Flood Warning until 6 AM EDT Tuesday for PAZ106.
NJ...Coastal Flood Warning until 2 AM EDT Tuesday for NJZ012>014-
     020-022>027.
     High Rip Current Risk through Tuesday evening for NJZ014-
     024>026.
     High Surf Advisory until 5 AM EDT Tuesday for NJZ014-024>026.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Tuesday for NJZ016.
     Coastal Flood Advisory from 1 AM to 5 AM EDT Tuesday for
     NJZ017-018.
     Coastal Flood Warning until 6 AM EDT Tuesday for NJZ015-019.
     Coastal Flood Advisory from 7 PM this evening to 1 AM EDT
     Tuesday for NJZ021.
DE...Coastal Flood Warning until 2 AM EDT Tuesday for DEZ002>004.
     High Rip Current Risk through Tuesday evening for DEZ004.
     High Surf Advisory until 5 AM EDT Tuesday for DEZ004.
     Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Tuesday for DEZ001.
MD...Coastal Flood Advisory until 9 PM EDT this evening for MDZ015-
     019-020.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ450>455.

&&

Synopsis...Staarmann
Near Term...Johnson
Short Term...Johnson
Long Term...Staarmann
Aviation...Johnson/Miketta/Staarmann
Marine...Johnson/Miketta/Staarmann
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Sep 10, 4:01 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
401 PM EDT Mon Sep 10 2018

MDZ008-012-NJZ001-007>010-PAZ054-055-060>062-101>105-112015-
Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-
Berks-Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-
401 PM EDT Mon Sep 10 2018

This Hazardous Weather Outlook is for northeast Maryland, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ015-019-PAZ106-112015-
Mercer-Northwestern Burlington-Lower Bucks-
401 PM EDT Mon Sep 10 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central New Jersey, southern
New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ015-019-020-112015-
Queen Annes-Talbot-Caroline-
401 PM EDT Mon Sep 10 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ017-018-PAZ070-071-112015-
Gloucester-Camden-Delaware-Philadelphia-
401 PM EDT Mon Sep 10 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southern New Jersey and
southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ016-112015-
New Castle-Salem-
401 PM EDT Mon Sep 10 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-NJZ012-013-020-022-023-027-112015-
Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Atlantic-
Cape May-Southeastern Burlington-
401 PM EDT Mon Sep 10 2018

...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ021-112015-
Cumberland-
401 PM EDT Mon Sep 10 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT TUESDAY...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-112015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
401 PM EDT Mon Sep 10 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 2 AM EDT TUESDAY THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-112015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
401 PM EDT Mon Sep 10 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Impacts from Hurricane Florence are possible later this week.
Continue to monitor the latest forecasts from the National Hurricane
Center and begin to think of preparations in case Florence has an
impact on the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Sep 10, 10:38 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1038 AM EDT MON SEP 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     COASTAL FLOOD    2 NNE AVALON            39.12N  74.72W
09/10/2018                   ANZ453             NJ   LAW ENFORCEMENT

            TOWNSEND INLET BRIDGE CLOSED DUE TO HIGH WATER AND WAVE
            ACTION

&&

EVENT NUMBER PHI1801549

STAARMANN

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:02 AM EDTCoastal Flood WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more11 hr
Sep 10, 5:02 AM EDTCoastal Flood AdvisoryPHIAtlantic, Burlington, Cape May, Cumberland21 hr
Sep 10, 10:52 AM EDTSmall Craft AdvisoryPHI6 days
Sep 10, 4:08 PM EDTCoastal Flood WarningPHIAtlantic, Burlington, Cape May, Middlesex, Monmouth, Ocean10 hr

Nearby

Coastal Flood Advisories in New Jersey, 2018Coastal Flood Advisories in Pennsylvania, 2018Coastal Flood Advisories in Delaware, 2018Every coastal flood advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.